New York, 2023

Flooding in New York, December 18 to 21, 2023

December 18 to 21, 2023 · NWS BGM · 4 events in 3 counties and zones

Low pressure moved north along the Atlantic Seaboard spreading steady and heavy rain into central New York during the overnight hours. Rainfall amounts of 2 to 4 inches were observed along with a considerable amount of melting snow into area rivers and streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure moved north along the Atlantic Seaboard spreading steady and heavy rain into central New York during the overnight hours. Rainfall amounts of 2 to 4 inches were observed along with a considerable amount of melting snow into area rivers and streams. Several river gages exceeded posted flood stages with some even exceeding their Moderate flood category levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 18, 6:44 AM EST, 31 minutes earlier.

Area forecast discussion, Dec 18, 6:44 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
644 AM EST Mon Dec 18 2023

.SYNOPSIS...
A strong area of low pressure moves through the region today
with heavy rain this morning giving way to rain showers this
afternoon. Cold air moves in tonight with snow showers tonight
into tomorrow with light snow accumulations. High pressure
returns with quieter weather Wednesday into the end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
630 AM Update...

Overall little change to the previous forecast. Radar shows that
there is still several more hours of rain to go especially as
the low continues to deepen and frontogenesis gets going. CREST
Streamflow shows that many of the smaller tributaries region
wide are in high flow and rivers are quickly rising.

415 am update...

Heavy rain continues across NEPA and CNY early this morning.
Rainfall rates have approached half inch an hour at times and
these higher rates will likely continue into the mid morning as
the center of the low moves into the Hudson Valley. The center
of the low will continue to race north in the afternoon with a
dry slot making its way in so the stratiform precipitation will
end from SW to NE late this morning into the early afternoon.
Forecast soundings do show some instability over the eastern
Catskills later this morning so some convective precipitation
may increase rainfall rates for a few hours. Thunder was removed
as trends in the last few runs have been towards the highest
CAPE values to the east. With the low continuing to deepen,
there will be a narrow band of 500-700 mb fgen that swings
through mid day with a narrow strip of heavier rain along it.
Would be a nice band of snow if it was cold enough :(.

It is looking more likely that there will be a break in the
precipitation this afternoon and evening with the dry slot
moving in and the cold air advection lagging well behind the
low. Chances of precipitation were lowered greatly from previous
forecast especially for the western Southern Tier into NEPA.
The I-90 corridor may hold on to a few showers on the far north
end of the dry slot.

Tonight into tomorrow, the surface low will propagate well to
the north with a potent shortwave moving in. This shortwave will
have much colder air advecting in with it so lake effect snow
is looking likely as 850 mb temperatures fall to around -10C by
tomorrow morning. Flow across Lake Ontario is NW so fetch is
limited but decent boundary layer moisture upwind of the lake
will aid in the development of smaller organized bands. The best
organization of the bands will be from just after midnight to
around 10am Tuesday. Inland extend of the bands is looking
limited so the heaviest accumulations will be closer to the
shores of Ontario so still expecting mostly below advisory
amounts in the Finger Lakes towards the Syracuse metro. Even
though amounts will be light, there is a good chance that there
will be a few heavier bands of snow around the time of the
morning commute on Tuesday. Snow showers will wind down through
the rest of Tuesday as low level ridging builds in and boundary
layer winds shift westerly.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
400 AM Update...

As a deep upper trough moves eastward away from the area, any
lake effect snow showers or flurries Tuesday evening over CNY
will diminish. Surface high pressure will begin to move in from
the west overnight and skies will clear. Lows Tuesday night will
be mostly in the low-to-mid 20s. The surface high will become
centered over the Appalachians Wednesday shifting 850mb winds
more out of the west and weak ridging will develop at 500mb.
This will lead to a warmer day Wednesday with a good deal of
sunshine and highs ranging from the mid 30s to the lower 40s.
The weather will remain quiet Wednesday night into Thursday with
weak ridging and a general zonal flow aloft. However, the
surface high centered over the Appalachians is expected to
weaken while a fresh area of high pressure noses in from the
north Thursday out of eastern Canada. This will lead to a more
northerly wind Thursday, thus afternoon high temperatures do
fall back a couple of degrees.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
400 AM Update...

The quiet weather pattern will persist through Friday. Later
Friday night into Saturday, The GFS shows an upper-level
shortwave and weak surface low moving from northwest to
southeast over the CWA with a chance of rain/snow showers, but
the rest of the model guidance is dry at this point for the
start of the weekend. For now, slight chance PoPs (<20) were
left in during this time given the uncertainty and limited
moisture. Temperatures Friday and Saturday will continue to be
near to slightly above average for this time of year from the
mid 30s to the low 40s. Things look pretty quiet Sunday into
Monday with some stronger ridging aloft trying to develop which
would lead to temperatures moderating early next week.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
12Z Update

Rain will continue through 18Z for most terminals. A surface
front will shift winds out of the NW at AVP with most CNY
terminals already behind the front. IFR cigs will slowly give
way to MVFR this afternoon as the precipitation ends. As a
stronger cold front moves in tonight, snow showers will develop.
These showers will likely contain IFR or worse vis but how
widespread the snow showers will be is still uncertain outside
of SYR, ITH and RME.

Outlook...

Tuesday...Snow showers affecting mainly CNY terminals.

Wednesday through Friday...VFR expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ038>040-043-044-047-
     048-072.
NY...Flood Watch through this evening for NYZ009-022>025-036-037-
     044>046-055>057-062.

&&

SYNOPSIS...AJG
NEAR TERM...AJG
SHORT TERM...DK
LONG TERM...DK
AVIATION...AJG
Hazardous weather outlook, Dec 17, 3:14 PM EST, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Binghamton NY
314 PM EST Sun Dec 17 2023

NYZ024-046-055>057-062-PAZ038>040-043-044-047-048-072-182015-
Chemung-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
314 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON
THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ015>018-182015-
Yates-Seneca-Southern Cayuga-Onondaga-
314 PM EST Sun Dec 17 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Heavy rainfall is likely into Monday with widespread 1 to 2 inches
of rainfall expected. Locally higher amounts are possible. This
rainfall may lead to poor drainage and minor urban flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow showers with light accumulations Monday night into Tuesday. This
may result in some slick spots for the morning commute Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-022-023-025-036-037-044-045-182015-
Northern Oneida-Steuben-Schuyler-Tompkins-Madison-Southern Oneida-
Cortland-Chenango-
314 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON
THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Snow showers with light accumulations Monday night into Tuesday. This
may result in some slick spots for the morning commute Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Broome

When
December 18, 7:15 AM EST to December 21, 4:30 AM EST
Where
Broome County, Conklin to 0.69 mi NE of Conklin
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.030, -75.800

The Susquehanna River at Conklin exceeded moderate flood stage and crested at 15.09 feet on December 18th at 5:30 PM. Waters up to this level will flood several roads along with Valley and Schnurbusch parks near the river.

Flood, Chenango

When
December 18, 9:30 AM EST to December 19, 11:15 AM EST
Where
Chenango County, Sherburne to 0.72 mi N of Sherburne
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
42.680, -75.500

The Chenanago River at Sherburne exceeded moderate flood stage and crested at 9.85 feet at 2:30 PM on December 18th. At this stage, water covers Blanding Road near State Route 12 and also affects portions of Route 12 in town.

Flood, Broome

When
December 18, 10:30 AM EST to December 20, 3:00 PM EST
Where
Broome County, 0.76 mi SE of West Endicott to 0.95 mi NW of Vestal
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.092, -76.060

The Susquehanna River at Vestal exceeded moderate flood stage and crested at 22.41 feet on December 18th at 9 PM. Moore Park in Vestal floods at levels up to this crest as well as some streets on the other side of the river in Endwell, NY.

Flood, Oneida

When
December 18, 12:00 PM EST to 7:46 PM EST
Where
Oneida County, Oneida Castle to 0.76 mi SE of Durhamville
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
River/Stream Gage
Coordinates
43.080, -75.650

The Oneida Creek at Oneida exceeded moderate flood stage and crested at 13.39 feet on December 18th at 4:45 PM. Water up to this level spreads into a mobile home park in Oneida Castle and affects Prospect and Highland Streets.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153421, 1153419, 1153422, 1153420.